Hail, Comal
- When
- June 4, 2:14 PM CST
- Where
- Comal County, 2.4 mi E of Bracken
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 29.620, -98.290
An upper level short wave trough moved through the long wave trough over the Southern Plains and interacted with mesoscale surface boundaries to initiate scattered thunderstorms. Some of these storms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level short wave trough moved through the long wave trough over the Southern Plains and interacted with mesoscale surface boundaries to initiate scattered thunderstorms. Some of these storms produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 4, 1:38 PM CST, 36 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 238 PM CDT Sun Jun 4 2017 .SHORT TERM (Tonight through Monday Night)... The ITCZ-like atmosphere continues across TX/LA today with scattered showers and thunderstorms, some with intense downpours and gusty winds, and outflow boundaries and differential heating providing the lift for new convection. While overall PoPs are moderate for any given location, driving 100 miles around the area would likely cause drivers to turn on the wipers at least once. More important is drivers Turn Around and Don't Drown if approaching any location where water is rushing across the road. The storms should wane this evening with the loss of diurnal heating, but like last night, the Low Level Jet might support isolated storms around throughout the night. && .LONG TERM (Tuesday through Sunday)... The longwave trough that has locked-in a seasonally-cool and wet period the last few days will begin to move east and get absorbed in a large trough centered over the Great Lakes. This will result in reduced chances for rain areawide on Monday, and rain chances only for the coastal plains east of I-35 on Tuesday. Weak subtropical ridging will bring a return to dry weather and seasonal temperatures from Wednesday onward, but the longer ranges of the GFS and ECMWF indicate the ridge will not become established over the Desert Southwest as it usually does this time of year. In fact, a high amplitude trough-ridge-trough pattern will progress across the northern two-thirds of the U.S. during the week of June 11th -- with a roller coaster of conditions at many locations. South Central Texas is on the southern periphery of this pattern, so the sensible weather for us should be near normal temperatures with only isolated afternoon showers and thunderstorms each day. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 70 88 70 89 69 / 40 60 20 10 10 Austin Bergstrom Intl Airport 69 87 70 88 68 / 40 60 20 10 10 New Braunfels Muni Airport 69 88 69 88 68 / 40 60 20 10 10 Burnet Muni Airport 67 85 68 87 67 / 40 50 10 10 10 Del Rio Intl Airport 71 94 71 92 72 / 20 - 10 - 10 Georgetown Muni Airport 68 86 69 88 67 / 50 60 20 10 10 Hondo Muni Airport 69 91 69 90 68 / 40 40 10 10 10 San Marcos Muni Airport 69 88 69 89 68 / 40 60 20 10 10 La Grange - Fayette Regional 70 87 70 88 70 / 50 60 30 20 10 San Antonio Intl Airport 71 89 71 90 70 / 50 50 20 10 10 Stinson Muni Airport 71 90 71 90 70 / 40 50 20 10 10 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...24 Synoptic/Grids...26 Public Service/Data Collection...Treadway
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 223 PM CDT Sun Jun 4 2017 TXZ171>173-183>194-202>209-217>225-228-051930- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 223 PM CDT Sun Jun 4 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Chances of showers and thunderstorms continue today and tonight. Locally heavy rain causing minor flooding is possible along with isolated strong storms producing damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Chances of showers and thunderstorms continue Monday and Tuesday. Isolated strong storms with hail and gusty winds as well as locally heavy rain causing minor flooding are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Austin/San Antonio TX
1002 AM CDT SUN JUN 4 2017
TXZ206-041545-
Comal TX-
1002 AM CDT SUN JUN 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COMAL COUNTY UNTIL 1045
AM CDT...
At 1000 AM CDT, Doppler radar was tracking a strong thunderstorm near
Smithson Valley, or 12 miles southwest of Canyon Lake Dam, moving
east at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bulverde, Smithson Valley and State Highway 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2965 9820 2968 9833 2972 9834 2973 9835
2972 9838 2973 9837 2975 9841 2974 9843
2974 9845 2975 9846 2983 9846 2984 9813
TIME...MOT...LOC 1500Z 277DEG 19KT 2977 9837
PLATTSpecial Weather Statement
National Weather Service Austin/San Antonio TX
311 PM CDT SUN JUN 4 2017
TXZ206-207-042100-
Guadalupe TX-Comal TX-
311 PM CDT SUN JUN 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GUADALUPE AND
SOUTHEASTERN COMAL COUNTIES UNTIL 400 PM CDT...
At 310 PM CDT, Doppler radar was tracking a strong thunderstorm
5 miles west of near New Braunfels, moving east at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
New Braunfels, Schertz, Cibolo, Selma, Garden Ridge, Santa Clara,
Freiheit, Solms, and Gruene.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2962 9834 2983 9826 2979 9802 2958 9810
2958 9828
TIME...MOT...LOC 2010Z 284DEG 18KT 2973 9821
PLATTThe Austin/San Antonio radar (KEWX), 27 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
A thunderstorm produced wind gusts estimated at 60 mph. The report from the Westoff Fire Department was relayed to the NWS by the DeWitt County emergency manager.
A thunderstorm produced wind gusts estimated at 80 mph that ripped the roof off a metal storage building and wrapped it around a tree in Westhoff.
A thunderstorm produced wind gusts estimated at 60 mph near Medina.
A thunderstorm produced wind gusts of 67 mph measured by the ASOS at Hondo Municipal Airport. The fastest two minute wind was 54 mph.
A thunderstorm produced wind gusts estimated at 60 mph near Hwy 173 and FM1343 northwest of Devine.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702256, 702259, 702260, 702264, 702266, 702267, 702269.